Alert archive / California / Tornado Warnings in 2024

Tornado Warning 1, NWS Sacramento, CA

February 19, 2024Butte County, Plumas County, California

NWS Sacramento, CA issued this tornado warning at Feb 19, 2024, 3:41 PM PST for Butte County, Plumas County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2024, 3:41 PM PST (23:41 UTC)
Expired
Feb 19, 2024, 4:30 PM PST
In force
49 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Butte County, CA, Plumas County, CA

The radar

The Beale AFB radar (KBBX), 33 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

650 
WFUS56 KSTO 192341
TORSTO
CAC007-063-200030-
/O.NEW.KSTO.TO.W.0001.240219T2341Z-240220T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
341 PM PST Mon Feb 19 2024

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  Southwestern Plumas County in northern California...
  Eastern Butte County in northern California...

* Until 430 PM PST.
    
* At 341 PM PST, a severe thunderstorm capable of producing a tornado
  was located near Oroville Dam, or 7 miles northeast of Oroville,
  moving northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oroville, Brush Creek Rs, Pulga, East Quincy, Hurleton, Storrie,
  Oroville Dam, Belden, Oroville East, Bald Eagle Mountain, Meadow
  Valley, Feather Falls, Bucks Lake, Tobin, and Concow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3945 12140 3954 12161 4010 12136 3988 12092
TIME...MOT...LOC 2341Z 203DEG 41KT 3958 12147 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

kh
2 follow-up statements
323 
WWUS56 KSTO 200017
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
417 PM PST Mon Feb 19 2024

CAC007-063-200030-
/O.CON.KSTO.TO.W.0001.000000T0000Z-240220T0030Z/
Plumas CA-Butte CA-
417 PM PST Mon Feb 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR
SOUTHWESTERN PLUMAS AND EAST CENTRAL BUTTE COUNTIES...
    
At 416 PM PST, a severe thunderstorm capable of producing a tornado
was located near Bucks Lake moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
East Quincy, Storrie, Belden, Bald Eagle Mountain, Meadow Valley,
Bucks Lake, and Tobin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3974 12129 3982 12138 3987 12138 4006 12128
      3988 12092 3971 12118
TIME...MOT...LOC 0016Z 217DEG 46KT 3985 12121 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

kh
091 
WWUS56 KSTO 200028
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
428 PM PST Mon Feb 19 2024

CAC007-063-200037-
/O.EXP.KSTO.TO.W.0001.000000T0000Z-240220T0030Z/
Plumas CA-Butte CA-
428 PM PST Mon Feb 19 2024

...THE TORNADO WARNING FOR SOUTHWESTERN PLUMAS AND EAST CENTRAL BUTTE
COUNTIES WILL EXPIRE AT 430 PM PST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. However gusty winds are still possible with 
this storm. Continue to heed any road closures and stay weather 
aware.

LAT...LON 3974 12129 3982 12138 3987 12138 4006 12128
      3988 12092 3971 12118
TIME...MOT...LOC 0027Z 203DEG 41KT 3997 12115 

$$

kh

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Feb 19, 2:22 PM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 19, 2:22 PM PST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
222 PM PST Mon Feb 19 2024

.Synopsis...
Increased chances for thunderstorm development through this
evening and continued mountain travel impacts with periods of
heavy snow and gusty winds. Tuesday brings another round of
convective activity.

&&

.Discussion...
Showers are ongoing in the Valley primarily from Sacramento
northward this early afternoon with snowfall continuing over the
Sierra. Today's activity bring an increased chance of severe
weather and minor flooding threat as storms train over areas. NBM
probabilities show a 20-50% chance of thunderstorm development in
the afternoon and EFI (EC Extreme Forecast Index) highlighting
the Sacramento Valley for convective potential, albeit slightly
weaker than yesterday. The main impacts with this are brief heavy
rain showers, small hail, lighting, gusty winds, and weak, brief
tornadoes possible. Residents in the area (Chico, Yuba City,
Sacramento, Stockton, and Modesto) are advised to pay close
attention to the weather today and have plans for severe weather
threats if anything develops.

Tuesday will bring another round of convective activity and
potential thunderstorm development, but expected to be a weaker
threat than today(10-25% chance). Impacts of small hail, gusty
winds, lightning, and heavy rain showers continue into tomorrow
afternoon and evening.

The heaviest portion of the winter storm passed this morning with
higher elevations observing up to 18 inches overnight. Snow
levels are expected to lower but still be broadly 5000 to 6000
feet. Another 12 to 18 inches is expected above 5500 feet with
higher amounts expected in areas of higher elevations north of
I-80 and the Lassen National Park area. Difficult travel
conditions continue through Tuesday with snow covered roads,
reduced visibilities, and possible chain controls and road
closures. A Winter Storm Warning will continue for the Sierra
through Wednesday morning.

Breezy winds are ongoing with gusts of 30-45 MPH throughout the
Valley as of noon today. These winds will continue throughout the
day, first tapering off in the Northern San Joaquin Valley, and
then throughout the remainder of the Valley later tonight and
early morning Tuesday. The northeast foothills will have the
strongest area of winds up to 50 MPH throughout today. A Wind
Advisory is in effect for the Valley until 4 AM Tuesday.

Overall conditions lighten after Wednesday with drier and mild
weather Wednesday and Thursday. Valley afternoon highs will be in
the upper 50s and low 60s for the remainder of the work week with
light winds. There is an outside chance of some light showers
along the west side of the Valley and Coastal Range but
precipitation is expected to be non-impactful on Thursday.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
Ensemble models show a greater push of moisture on Saturday/Sunday
as the low moves southward along the coast. Its southward
projection along the coast may keep precipatation from the
northern portion of the Valley as the precipatable water values
are highest from the Sacramento Valley southward. There is still
levels of uncertainity past that but clusters show the chance for
a system from the NW to bring another round of winter weather and
lowered snow levels.

&&

.AVIATION...
Scattered showers and thunderstorms will lead to areas of MVFR
and IFR continuing through Tuesday evening. There is a 40 to 60%
chance of t-storms overnight, with a 20 to 40% chance through
early Wed AM. Through 12Z Tuesday, southerly winds through the
Valley sustained 20 to 25kt with gusts 30 to 40 kts. Local gusts
may reach up to 45kts. Over the mountains, south- westerly gusts
up to 55 kts. Localized areas of IFR/LIFR possible over the
mountains. Snow levels will be between 5000 to 6000 feet.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Tuesday night for Carquinez Strait and
Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

Wind Advisory until 4 AM PST Tuesday for Carquinez Strait and
Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Storm Warning until 10 AM PST Wednesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Feb 19, 1:58 PM PST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
158 PM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     Flood            1 S Sacramento          38.56N 121.47W
02/19/2024                   Sacramento         CA   Dept of Highways

            CHP reported the drain on 50 East / 34th
            offramp lane was completely flooded at 0600
            AM this morning.

&&

JTW
Local storm report, Feb 19, 2:00 PM PST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
200 PM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     Non-Tstm Wnd Dmg 3 W Foresthill          39.00N 120.88W
02/19/2024                   Placer             CA   Dept of Highways

            Tree was reported down at 20801 Todd Valley
            Road in Placer, at 1104AM this morning.

&&

JTW
Local storm report, Feb 19, 2:12 PM PST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
212 PM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             2 ENE Soda Springs      39.33N 120.35W
02/19/2024  M14.0 inch       Nevada             CA   Public

            24-hour snow total of 14 inches as of 0600AM
            this morning.

&&

JTW
Local storm report, Feb 19, 2:32 PM PST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
232 PM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Non-Tstm Wnd Dmg 1 WNW Diamond Springs   38.69N 120.84W
02/19/2024                   El Dorado          CA   Dept of Highways

            CHP reported a tree down across the roadway
            at 4340 Forni Road.

&&

JTW
Special weather statement, Feb 19, 2:48 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Sacramento CA
248 PM PST Mon Feb 19 2024

CAZ015-016-066-068-192330-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
248 PM PST Mon Feb 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN COLUSA...NORTHWESTERN
SUTTER...NORTHWESTERN PLUMAS...EASTERN TEHAMA...WESTERN BUTTE AND
EASTERN GLENN COUNTIES THROUGH 330 PM PST...

At 246 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Vina to near Colusa
National Wildlife. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chico, Paradise, Oroville, Palermo, Glenn, Gridley, Colusa,
Thermalito, Stirling City, Pennington, Dayton, Tisdale, Butte City,
Colusa National Wildlife, Codora, Butte Meadows, Magalia, Afton,
Cranmore, and Vina. Includes portions of I-5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4030 12142 3897 12170 3904 12221 4031 12203
TIME...MOT...LOC 2246Z 204DEG 43KT 3999 12189 3918 12213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

kh
Local storm report, Feb 19, 2:55 PM PST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
255 PM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Flood            6 NW Los Molinos        40.08N 122.17W
02/19/2024                   Tehama             CA   Dept of Highways

            CHP reported roadway flooding at Flores Ave
            / Ashurst Street.

&&

JTW

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 8:58 PM PSTRiver Flood WarningSTOTehama42 hr
Feb 18, 10:36 PM PSTAreal Flood AdvisorySTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 11 more9 hr
Feb 19, 1:50 AM PSTSpecial Weather StatementSTOAmador, Calaveras, El Dorado40 min
Feb 19, 2:35 AM PSTSpecial Weather StatementSTOCalaveras, Tuolumne25 min
Feb 19, 5:34 AM PSTSpecial Weather StatementSTOCalaveras41 min
Feb 19, 12:05 PM PSTSpecial Weather StatementSTOGlenn55 min
Feb 19, 2:48 PM PSTSpecial Weather StatementSTOButte, Sutter42 min
Feb 19, 2:49 PM PSTRiver Flood WarningSTOButte, Glenn40 hr
Feb 19, 2:59 PM PSTSevere Thunderstorm WarningSTOPlumas, Shasta, Tehama46 min
Feb 19, 3:34 PM PSTSevere Thunderstorm WarningSTOButte, Plumas, Tehama56 min
Feb 19, 3:45 PM PSTSevere Thunderstorm WarningSTOButte, Glenn, Plumas, Tehama34 min

Nearby

Tornado Warnings in California, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.